Plasmapheresis in a patient with severe asthma associated with auto-antibodies to platelets

Authors


Dr Philippe Lassalle, Institut Pasteur. BP 245, 59019 Lille, France

Summary

Although the pathogenesis of aspirin-sensitive asthma remains to be specified, it is known that in the presence of acetylsalicylic acid or non-steroidal anti-inflammatory drugs, platelets from aspirin-sensitive asthmatics have been described as generating cytocidal mediators that killed parasite targets such as Schistosoma mansoni larvae. Here we report, in a patient with corticosteroid-dependent asthma associated with aspirin sensitivity, the presence of circulating IgE antibodies against 55 kD and 68 kD platelet antigens. In addition, the serum from this patient was shown to contain a factor able to trigger the release of cytocidal mediators from his platelets as well as from normal individual platelets. This platelet stimulatory activity was presumably supported by IgE antibodies or immune complexes. After informed consent the patient was submitted to plasma exchanges. Plasma removal induced clinical improvement, anti-platelet antibody decrease, and the reduction of the platelet stimulatory activity. All clinical symptoms disappeared within 2 weeks. The disease remained quiescent for 2 months, and daily requirements for prednisonc (20–5 mg). and beta-agonist (10–16 to 0–1 inhalations) could be kept at a low level follow-up. The plasma exchanges were delayed by 3 mg kg−1 azathioprin with the maintenance of clinical improvement. A relapse occurred after the arrest of immunosuppressive therapy with the reappearance of both asthma attacks and anti-platelet antibodies, as well as the increase of the platelet stimulatory activity. Because of parallel modifications in both clinical symptoms and anti-platelet antibodies, our results suggest a possible relationship between clinical and immunological data and may support the hypothesis that abnormal plasma constituents (i.e. anti-platelet antibodies) participate in the pathogenesis of asthma in our patient.

Ancillary